Alert archive / California / Frost Advisories in 2016
Frost Advisory 1, NWS San Diego, CA
NWS San Diego, CA issued this frost advisory at Jan 12, 2016, 12:46 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Jan 13, 2016, 12:00 AM PST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2016, 12:46 PM PST (20:46 UTC)
- In effect from
- Jan 13, 2016, 12:00 AM PST
- Expired
- Jan 13, 2016, 8:00 AM PST
- In force
- 8 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2939 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
219 WWUS76 KSGX 122046 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1246 PM PST TUE JAN 12 2016 ......A FROST ADVISORY HAS BEEN ISSUED FOR THE INLAND VALLEYS AND THE SOUTHERN COACHELLA VALLEY TONIGHT... .CLEAR SKIES AND LIGHT WINDS TONIGHT WILL ALLOW TEMPERATURES TO FALL TO NEAR OR BELOW FREEZING IN THE INLAND EMPIRE...THE SAN DIEGO VALLEYS AND THE SOUTHERN HALF OF THE COACHELLA VALLEY. CAZ048-050-061-130600- /O.NEW.KSGX.FR.Y.0001.160113T0800Z-160113T1600Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY- 1246 PM PST TUE JAN 12 2016 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST WEDNESDAY. * LOCATIONS...THE INLAND EMPIRE...THE SAN DIEGO VALLEYS AND THE SOUTHERN SECTIONS OF THE COACHELLA VALLEY. * TEMPERATURES...27 TO 35 DEGREES * IMPACTS...FROST CAN DAMAGE OR KILL SENSITIVE PLANTS AND CROPS. THE COLD CAN HARM PETS WITHOUT ADEQUATE SHELTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ MOEDE
2 follow-up statements
158 WWUS76 KSGX 130517 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 917 PM PST TUE JAN 12 2016 ......A FROST ADVISORY REMAINS IN EFFECT FOR THE INLAND VALLEYS AND THE SOUTHERN COACHELLA VALLEY TONIGHT... .CLEAR SKIES AND LIGHT WINDS TONIGHT WILL ALLOW TEMPERATURES TO FALL TO NEAR OR BELOW FREEZING IN THE INLAND EMPIRE...THE SAN DIEGO VALLEYS AND THE SOUTHERN HALF OF THE COACHELLA VALLEY. CAZ048-050-061-131600- /O.CON.KSGX.FR.Y.0001.160113T0800Z-160113T1600Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY- 917 PM PST TUE JAN 12 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST WEDNESDAY... * LOCATIONS...THE INLAND EMPIRE...THE SAN DIEGO VALLEYS AND THE SOUTHERN SECTIONS OF THE COACHELLA VALLEY. * TEMPERATURES...27 TO 35 DEGREES * IMPACTS...FROST CAN DAMAGE OR KILL SENSITIVE PLANTS AND CROPS. THE COLD CAN HARM PETS WITHOUT ADEQUATE SHELTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ ALBRIGHT
992 WWUS76 KSGX 131558 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 758 AM PST WED JAN 13 2016 ...FROST ADVISORY WILL EXPIRE AT 8 AM... CAZ048-050-061-131700- /O.EXP.KSGX.FR.Y.0001.000000T0000Z-160113T1600Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-COACHELLA VALLEY- 758 AM PST WED JAN 13 2016 ...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING... TEMPERATURES HAVE RISEN ENOUGH TO CAUSE ANY FROST TO DISSIPATE. $$ JT
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Jan 12, 9:25 AM PST, 3 hours 21 minutes earlier.
Area forecast discussion, Jan 12, 9:25 AM PST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
925 AM PST TUE JAN 12 2016
.SYNOPSIS... HIGH PRESSURE ALOFT WILL BRING SUNNY WEATHER TODAY. A
WEAK TROUGH WILL BRING INCREASING CLOUDS AND COOLER WEATHER
WEDNESDAY ALONG WITH A SLIGHT CHANCE OF SHOWERS LATE IN THE DAY.
FAIR WEATHER RETURNS THURSDAY THROUGH SUNDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
HIGH PRESSURE OVER THE GREAT BASIN AND A VERY DRY AIRMASS OVER THE
SOUTHWEST CONTRIBUTED TO A VERY COLD NIGHT WITH TEMPERATURES 5 TO 15
DEGREES LOWER THAN YESTERDAY MORNING. LOWS FELL INTO THE UPPER 20S
AND LOWER 30S IN THE COLDEST VALLEYS...AND INTO THE MID 30S TO LOW
40S IN MOST OTHER COASTAL AND VALLEYS LOCATIONS. EVEN THE COLDEST
LOWER DESERT STATIONS FELL INTO THE UPPER 30S. BIG BEAR WAS THE
COLDEST OF ALL THIS MORNING WITH A LOW OF 1.
TODAY WILL BE SUNNY AS THE RIDGE AXIS DRIFTING OVERHEAD. TONIGHT
WILL BE ANOTHER CLEAR...COLD NIGHT AND MAY BE NEARLY AS COLD AS LAST
NIGHT. OFFSHORE WINDS WILL BE LIGHTER WHICH WILL CONTRIBUTE TO
EFFICIENT COOLING. A FROST ADVISORY MAY BE ISSUED FOR THE VALLEYS
AND SECTIONS OF THE LOWER DESERTS.
ON WEDNESDAY A WEAK TROUGH APPROACHING FROM THE WEST WILL TRAVERSE
THE SOUTHWEST WEDNESDAY NIGHT. THE MODELS HAVE WEAKENED THIS SYSTEM
WITH EACH SUCCESSIVE RUN AND THE CHANCES FOR SIGNIFICANT PRECIP
WEDNESDAY NIGHT ARE LOW. EXPECT TO SEE ONLY A FEW HUNDREDTHS OF AN
INCH OF PRECIP LATE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT WITH
THE BEST CHANCES ALONG THE WEST FACING SLOPES OF THE MOUNTAINS. A
TRACE OF SNOW IS POSSIBLE ABOVE ABOUT 6500 FT. GUSTY WEST WINDS WILL
DEVELOP OVER THE RIDGES AND LOCALLY INTO THE DESERTS BUT SHOULD
GENERALLY REMAIN BELOW ADVISORY STRENGTH.
THURSDAY THROUGH SUNDAY...WEAK RIDGING OR ZONAL FLOW THOUGH THE
PERIOD FOR GENERALLY DRY WEATHER. THE GFS SENDS A WEAK PACIFIC
SHORTWAVE ACROSS SOUTH-CENTRAL CALIFORNIA FRIDAY...FOLLOWED BY A
SECOND EVEN WEAKER WAVE SATURDAY. THE FIRST WAVE WILL BRING CLOUDS
AND COOL WEATHER FRIDAY ALONG WITH PERHAPS SOME VERY LIGHT SHOWERS
ACCORDING TO THE GFS. THE ECMWF IS FARTHER NORTH AND WEAKER AND DOES
NOT GENERATE ANY LIGHT PRECIP. WILL MAINTAIN A DRY FORECAST AT THIS
TIME AND EVALUATE THE CHANCES FOR LIGHT PRECIP AS THE SYSTEM ENTER
THE HIGH RESOLUTION MODEL WINDOW.
&&
.AVIATION...
121535Z...SCT-FEW CLOUDS AOA 20000 FT MSL BECOMING MOSTLY SKC AND
UNRESTRICTED VIS CONTINUING THROUGH WEDNESDAY MORNING.
&&
.MARINE...
735 AM...A LARGE WEST-NORTHWEST SWELL WILL PRODUCE SEAS AT OR
GREATER THAN 10 FEET TO THE EXTREME SOUTHERN PART OF THE THE OUTER
WATERS...WHICH COULD BE HAZARDOUS TO SMALL CRAFT. SEAS WILL LOWER
TONIGHT INTO WEDNESDAY.
&&
.BEACHES...
735 AM...NEARSHORE BUOYS SHOW THAT THE WEST-NORTHWEST SWELL IS
CURRENTLY AT 5-7 FEET/17-18 SECONDS. THIS SWELL WILL PEAK TODAY AT
11 FEET/17 SECONDS AT THE SAN CLEMENTE BASIN BUOY...AND THEN LOWER A
BIT TONIGHT INTO WEDNESDAY TO AROUND 7-8 FEET/14-15 SECONDS. SWELL
THIS HIGH WILL LIKELY BRING HIGH SURF TODAY AT AROUND 6-10 FEET WITH
SETS TO 12 FEET...IN ADDITION TO STRONG RIP CURRENTS. THERE IS ALSO A
CHANCE THAT THE HIGH SURF...COMBINED WITH MORNING HIGH TIDES
REACHING NEAR 6.3-6.5 FEET...COULD BRING SOME MINOR COASTAL FLOODING
TO LOW-LYING BEACH AREAS ON TUESDAY. SURF SHOULD LOWER BELOW HIGH
SURF LEVELS WEDNESDAY MORNING. A HIGH SURF ADVISORY CONTINUES
THROUGH 2 AM WEDNESDAY.
ELEVATED WEST-NORTHWEST SWELL WILL CONTINUE THROUGH SATURDAY...AND
THEN WAVE WATCH 3 SHOWS ANOTHER LARGE LONG-PERIOD WEST-NORTHWEST
SWELL MOVING IN SUNDAY INTO EARLY NEXT WEEK...WHICH WOULD CREATE
MORE HIGH SURF CONDITIONS.
&&
.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH SURF ADVISORY IN EFFECT THROUGH TO 2 AM PST WEDNESDAY FOR
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.
PZ...NONE.
&&
PUBLIC...MOEDE
AVIATION/MARINE/BEACHES...HARRISONIn the hours before
Local storm report, Jan 12, 8:53 AM PST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
853 AM PST TUE JAN 12 2016
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HIGH SURF 2 W HUNTINGTON BEACH 33.70N 118.05W
01/12/2016 ORANGE CA PUBLIC
SURFLINE REPORTS 6 TO 10 FOOT SURF AT BOLSA
CHICA STATE BEACH.
0715 AM HIGH SURF 6 WNW SAN DIEGO 32.75N 117.25W
01/12/2016 SAN DIEGO CA PUBLIC
SURFLINE REPORTS 6 TO 8 FOOT SURF AT OCEAN
BEACH.
0715 AM HIGH SURF 5 S DEL MAR 32.89N 117.25W
01/12/2016 SAN DIEGO CA PUBLIC
SURFLINE REPORTS 6 TO 10 FOOT SURF AT BLACKS
BEACH.
&&
SHARRISONearby
Frost Advisories in California, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.